Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

180 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can Ceftriaxone be administered into the body?

Answered by
Dr.
Dr. Indranil Ghosh

Oncologist

Practicing since :2004

Answered : 1467 Questions

default
Posted on Wed, 28 Oct 2015 in Cancer
Question: (1) If a patient has suspected sepsis and is administered ceftriaxone 1g then does it make any difference with regard to efficaciousness if the antibiotic is administered rapidly into a canulla, administered by slow drip or administered intra muscularly? (2) Typically, how long does it take to administer IV ceftriaxone 1g by slow drip (rougly how many minutes)? (3) If a patient needs to be on a saline solution for sepsis to avoid dehydration then are there any potential problems in adding the ceftriaxone to the saline solution at the same time?
doctor
Answered by Dr. Indranil Ghosh 1 hour later
Brief Answer:
short IV push is preferred

Detailed Answer:
Hi
Thanks for your query.

Ceftriaxone is recommended to be administered as short IV push injection or intramuscular. There is not much difference in efficacy but higher doses are usually given IV as intramuscular would require too many pricks. It is not required to give ceftriaxone in a slow drip in 50-100 ml saline over 1/2 to 1 hr but it can surely be given like that. No difference in efficacy is expected.

In IV push it has to be given over 2-5 min.

Giving ceftriaxone in IV fluids over 4-6 hr has not been studied and hence not recommended.

Hope this helps.
Regards
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Indranil Ghosh 30 hours later
Thank you kindly Dr. XXXXXXX for your very clear and informative answers. May I ask one more related question? If it is not recommended to add ceftriaxone to a saline solution then could an IV administration of ceftriaxone and IV fluids be administered SEPARATELY at the same time? Or would it be unusual or ridiculous to use two different canulla at the same time?
doctor
Answered by Dr. Indranil Ghosh 2 hours later
Brief Answer:
yes it would be unnecessary

Detailed Answer:
The usual practice is to continue the IV fluids as required and at the time of ceftriaxone administration to stop it, give the injection as short IV push and then restart the IV fluids.

This can be done by a three way connector so that no tubing has to be removed.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  

Recent questions on  Dehydration

doctor1 MD

my baby is 8 month old and from morning she had 5-6 time loose motion with consistent temperature of 100-101 degree even after giving pacimol 3 times. she is not eating anything and only taking water with sugar and salt to avoid dehydration. chemist has suggested powergyl 2.5ml please suggest is it right?

doctor1 MD

I have an indentation in my lower leg near my shin bone that just showed up from the way i was sitting. It s going away slowy, seems like it would be from edema (pitting) maybe? As far as i know i m healthy but did have gastric bypass surgery almost a year ago and have lost more than 90 lbs. I weigh 129 right now at 5 3 . Could this indention be caused by dehydration?

doctor1 MD

Is it possible that taking Claritin contributed to the weakening of the walls of the disks in my spinal column? I have a herniated disk and wondered if taking Claritin for a year( with the dehydration that comes with the medication) could have caused the herniation.

doctor1 MD

My son aged 15 was I believe misdiagnosed with ulceraive colitis in February. His dioreahha episode began after sitting in a unventilated room for long hours next to a window with black mould and putting on the airconditioning.The reason i disagree with this diagnosis is that after a while in hospital recieving blood transplant and medication he did not recover and had another episode in July when again he used airconditioning to cool down, He then went to a specialist in Ankara Turkey where they discovered his medication was causing problems with his pancreas and kidneys and immediatly stopped it. there he did not adhere to any kind of diet he just began to eat and walk as much as his strength would allow. After 10 days hte diarehha disappeared and the doctor gave him Iron supplements to help his anemia . A few weeks ago the weather turned cold. Again he used the airconditioning. Again he began to get dioreahha began geting slight pains in his stomach and going to the lavatory about once every hour and was running a slight temperature . He became afraid to eat has got a few red patched on his legs maybe due to dehydration and malnutrition . He is currently in hospital where a specialist who helped a friend in a similar condition has given him antibiotics along with vitamins for a stomach infection. So could my son be a victim of black mould? it looks that way to me

doctor1 MD

I have been suffering from dehydration for a month and a half. The problem is when I get fluids from the ER, it comes back again because I have Diabetes and the medicine Januvia is preventing the fluids to stay in my system. My doctor still wants...

doctor1 MD

My head is killing me my stomach is upset I vomited I’m dizzy and when I swallow it feel like it gets stuck right about half way down it’s uncomfortable sometimes it passes down and sometimes it comes back up. And my pain in the abdomen

doctor1 MD

I am a 39 year male and I am urinating every 30 minutes to 1 hour. I don't have any pain or discoloration. Just concerned at how often im going I'd like to know what this could be if anything dangerous or to be concerned of.